The contraceptive pill is being blamed for the death of a 24-year-old woman who was using it as part of her acne treatment.
Tanya Hayes, a student from Croydon in Melbourne, Australia, died Monday, hours after collapsing in her car.
Hayes had been taking Yasmin, an oral contraceptive recommended for patients using the acne medication Accutane, for about four months.
Hayes had ignored symptoms of a pulmonary embolism for about two weeks, including "breathlessness" and "a nasty, hard cough," according to her family.
She collapsed outside a restaurant late Sunday night and was rushed to Angliss Hospital in Melbourne, Australia.
Hayes died less than five hours later after a pulmonary embolism, or blood clotting, occurred in her lungs.
Associate Professor Graeme Thomson, the hospital's director of emergency medicine, said Hayes' death had been "caused by blood clotting caused by factors related to taking the oral contraceptive pill."
Dr. Stephen Shumack, secretary of the Australasian College of Dermatologists, said contraceptives are advised for women using Accutane.
Women using the acne drug have an "extremely high risk of having a baby that is severely deformed" if they become pregnant and contraceptives also boost the effectiveness of the acne medication, he said.
Shumack said a death linked to hormonal contraception was "certainly a recognized event, but it's extraordinarily rare."
A spokeswoman for Bayer, the manufacturer of Yasmin, said Hayes' death was being "investigated as a priority.”